Mississippi, 2024Damaging Winds and Lightning Strike in Mississippi, August 14 to 17, 2024
August 14 to 17, 2024 · NWS JAN · 12 events in 9 counties and zones
Scattered strong to severe thunderstorms developed across various portions of Mississippi during the afternoons of August 14th, 16th, and 17th. These storms caused scattered wind damage from microbursts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $211,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong to severe thunderstorms developed across various portions of Mississippi during the afternoons of August 14th, 16th, and 17th. These storms caused scattered wind damage from microbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 14, 11:50 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 14, 11:50 AM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1250 PM CDT Wed Aug 14 2024
...New AVIATION...
.MESOSCALE UPDATE...
Issued at 1004 AM CDT Wed Aug 14 2024
Current GOES-16 satellite imagery shows mid/upper-lvl clouds over
areas along and north of I-20 ahead of a MCS outside of the CWA.
Periods of cloud cover & sun is expected throughout the day as a 592-
594dm ridge remains in place over the region. The aforementioned
ridge will keep hot conditions over the region; however, scattered
showers and thunderstorms will be possible today, primarily east of
I-55. Although showers/thunderstorms will be possible, dangerous
heat stress will continue to be a concern as humidity gradually
increases across the area (dewpoints ranging in the low/mid 70
dewpoints) and afternoon temps near the upper 90s to near 100 degree
temps. Heat Advisory is in effect from 10AM until 8PM tonight for
southeast AR, northeast LA, northwest, central, south central and
southeast MS. /SW/
&&
.DISCUSSION...
Issued at 508 AM CDT Wed Aug 14 2024
Today and Tonight...
Early morning model guidance highlights a persistent high pressure
system over the ArkLaMiss region today. This will unfortunately lead
to another day of afternoon highs in the upper 90s across our CWA
with a few areas reaching 100 degrees. A heat advisory remains in
effect from 10 AM this morning until 8 PM this evening. No changes
have been made to the heat graphic for today and an "Elevated" risk
for dangerous heat has been maintained, especially for areas where
the heat advisory is in effect. Scattered showers along with a few
popup t-storms cannot be ruled later this afternoon, especially for
areas along and east of I-55, as clouds begin to build from the
north. Heading into tonight, a few lingering showers could occur
across the Pine Belt as clouds continue to build from the north.
Nighttime temperatures will drop in the mid to upper 70s across our
forecast area.
Thursday through Wednesday...
Dangerous heat conditions continues to be the primary focus for the
extended period with no major adjustments made to the overall
forecast. There still remains secondary challenge regarding
rain/storm coverage and timing later in the week which will be
discussed further down below.
Thursday will see a continuation of hot conditions with areas east
of I-55 seeing afternoon temperatures climb in the low 100s with the
rest of the area seeing highs in the upper 90s. Heat indices will be
slightly higher compared to Wednesday. Additional heat advisories
will likely be needed and several heat warnings may be needed
heading into the late week with concerns for significant heat stress
increasing as well. With that being said, areas along and east of I-
55 could have a slight chance (around 20-45%) for scattered showers
and storms.
Moving along into the late week and into the weekend, Friday through
Sunday could have the best coverage of diurnally driven storms
especially for eastern portions of the area. Forecast confidence has
started to increase slightly as both the GFS and the Euro are
starting to have better alignment with each other in regards to the
timing and strength of the trough. The timing between these two
models has gotten better and it appears that the faster scenario
discussed in previous discussions appears more likely. Friday-
Saturday timeframe appears to be the best chance of seeing marginal
severe weather along with a possible mcs. As this trough continues
to dig southward, a frontal boundary will track south towards our
CWA. The aforementioned boundary will help initiate afternoon
scattered showers and t-storms, with the greatest coverage of low to
mid PoP chances (between 35-45%) east of I-55. Although cloud
coverage will start to increase slightly, sufficient daytime heating
will help afternoon highs peak in the upper 90s, with a couple of
areas west of the MS River reaching low 100s. With dewpoints
expected to climb in the low to mid 70s around this timeframe, heat
indices will once again be near 105F-110F deg. Should start to see a
downward trend in heat indices Sunday and especially on Monday to
start the new work week. Can't rule out an isolated shower or popup
storm around this timeframe, especially for areas across southeast
MS. Similar conditions could occur on Tuesday as future guidance
hints at the weak front shifting further south towards the Pine
Belt. Leading into Wednesday, weather conditions should remain quiet
across our CWA as a high pressure system builds across the Tennessee
Valley. /CR/
&&
.AVIATION...
(18Z TAFS)
Issued at 1250 PM CDT Wed Aug 14 2024
VFR flight conditions will prevail through the TAF period.
Intermittent cloud cover/sun is expected with no impacts to
visibilities. Isolated to scattered TSRA/-SHRA will be possible
through the late afternoon and early evening. Winds are expected to
be around 5 kts and variable/northerly at times. /SW/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 77 100 78 98 / 10 40 10 40
Meridian 74 98 75 98 / 10 30 10 40
Vicksburg 77 99 77 98 / 10 20 10 20
Hattiesburg 76 100 77 96 / 20 50 10 50
Natchez 77 98 76 98 / 10 20 10 20
Greenville 77 99 77 99 / 10 10 10 10
Greenwood 76 100 78 99 / 10 20 10 20
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Heat Advisory until 8 PM CDT this evening for MSZ018-019-025-
034>036-040>043-047>049-053>056-059>066-072>074.
LA...Heat Advisory until 8 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 8 PM CDT this evening for ARZ074-075.
&&
CR/CR/SWIn the hours before
Special weather statement, Aug 14, 1:22 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Jackson MS
222 PM CDT Wed Aug 14 2024
MSZ043-142000-
Madison MS-
222 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MADISON COUNTY
THROUGH 300 PM CDT...
At 222 PM CDT, Doppler radar was tracking a strong thunderstorm near
Annandale, or 7 miles northwest of Gluckstadt, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Jackson, Canton, and Annandale around 230 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3259 9008 3242 9007 3241 9007 3240 9023
3246 9025 3249 9024 3249 9025 3262 9029
3266 9021 3267 9020 3268 9018 3269 9015
TIME...MOT...LOC 1922Z 327DEG 11KT 3259 9020
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CESpecial weather statement, Aug 14, 1:32 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Jackson MS
232 PM CDT Wed Aug 14 2024
MSZ048-142000-
Hinds MS-
232 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HINDS COUNTY THROUGH 300
PM CDT...
At 231 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bolton, or near Clinton, moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Jackson, Clinton, and Raymond around 235 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3235 9054 3244 9036 3229 9020 3213 9035
TIME...MOT...LOC 1931Z 332DEG 10KT 3234 9041
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CESpecial weather statement, Aug 14, 1:54 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
254 PM CDT Wed Aug 14 2024
MSZ035-041-042-142030-
Sharkey MS-Humphreys MS-Yazoo MS-
254 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN YAZOO...
SOUTHWESTERN HUMPHREYS AND NORTHEASTERN SHARKEY COUNTIES THROUGH 330
PM CDT...
At 253 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Anguilla, or 10 miles east of Rolling Fork, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Holly Bluff around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3295 9084 3306 9067 3290 9052 3276 9066
TIME...MOT...LOC 1953Z 321DEG 15KT 3295 9071
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CESpecial weather statement, Aug 14, 2:03 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
303 PM CDT Wed Aug 14 2024
MSZ042-043-142030-
Yazoo MS-Madison MS-
303 PM CDT Wed Aug 14 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL YAZOO AND CENTRAL
MADISON COUNTIES THROUGH 330 PM CDT...
At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Way, or 11 miles north of Canton, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Way around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3272 9024 3286 9011 3271 8980 3251 9000
TIME...MOT...LOC 2003Z 309DEG 15KT 3275 9011
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CEThunderstorm Wind, Rankin
- When
- August 14, 2:06 PM CST
- Where
- Rankin County, 2.23 mi NE of Luckney
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.370, -90.040
A few trees were broken or blown down, and some fences were blown down in the Farmington Blvd. and Avalon Subdivision area.
Thunderstorm Wind, Neshoba
- When
- August 16, 1:50 PM CST
- Where
- Neshoba County, 0.9 mi SE of Linwood
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -89.140
Multiple trees were blown down on MS Highway 15 and County Road 248.
Thunderstorm Wind, Simpson
- When
- August 16, 2:10 PM CST
- Where
- Simpson County, Martinville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 31.970, -89.750
A tree was blown down onto a store in Martinville.
Thunderstorm Wind, Copiah
- When
- August 16, 2:15 PM CST
- Where
- Copiah County, 2.83 mi SSE of Shady Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -90.360
A tree was blown down across Monticello Road.
Thunderstorm Wind, Lauderdale
- When
- August 16, 3:45 PM CST
- Where
- Lauderdale County, 4.17 mi SW of Zero
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 32.250, -88.690
Trees and power lines were blown down on MS Highway 145 near Springhill Road, near the intersection of Springhill Road and Baggett Road, and on Anderson Road.
Thunderstorm Wind, Rankin
- When
- August 16, 3:50 PM CST
- Where
- Rankin County, 4.93 mi SW of Leesburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.390, -89.840
A tree was blown down onto a power line along Wilson Cove, and a large tree was blown down into the road near the intersection of Jodie Drive and Holly Bush Road.
Thunderstorm Wind, Lauderdale
- When
- August 16, 3:55 PM CST
- Where
- Lauderdale County, 1.17 mi W of Zero
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.300, -88.670
Small tree limbs were blown down, and other minor wind damage occurred near Zero.
Thunderstorm Wind, Covington
- When
- August 16, 4:15 PM CST to 4:20 PM CST
- Where
- Covington County, 0.91 mi SW of Collins Jaycee Arpt
- Measured
- 62 kt (71 mph) estimated gust
- Property damage
- $25,000
- Reported by
- State Official
- Coordinates
- 31.640, -89.560
A few trees were blown down around Covington County including in the Collins area. A portion of the roof was blown off a clinic building along US Highway 49 in Collins as well.
Thunderstorm Wind, Rankin
- When
- August 16, 4:27 PM CST
- Where
- Rankin County, 3.2 mi NW of Leesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.460, -89.812
A large tree limb was blown down and blocked Mary Crapps Road.
Thunderstorm Wind, Madison
- When
- August 16, 4:50 PM CST
- Where
- Madison County, 4.73 mi NE of Shocco
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.661, -89.835
Trees were blown down in the Farmhaven area including some which blocked the road near Miggins Road and Pat Luckett Rd.
Thunderstorm Wind, Forrest
- When
- August 17, 11:47 AM CST
- Where
- Forrest County, 3.56 mi NE of Dragon
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.420, -89.232
Two power poles were broken, and several trees were blown down along Lynn Ray Road.
Lightning, Clarke
- When
- August 17, 1:30 PM CST
- Where
- Clarke County, 2.13 mi SSW of De Soto
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.940, -88.728
Lightning caused a house fire along County Road 265.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 14, 20241 injured · $253,000 · 66 events
- Hail and Damaging Winds in Arkansas, August 14 to 18, 2024$105,000 · 2 in hail · 59 events
- Damaging Winds and Lightning Strike in Kansas, August 14 to 15, 20241 injured · 74 kt wind · 33 events
- Tornadoes and Hail in Kansas, August 14, 20241.25 in hail · 25 events
- Flash Flood in North Dakota, August 14, 2024$25,000 · 1 event
- Damaging Winds in New York, August 14, 2024$24,000 · 70 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 14, 20248 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 202450 kt wind · 8 events
- Hail and Damaging Winds in New York, August 14, 2024$1,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Maine, August 14, 20241 in hail · 6 events
- Damaging Winds in Kansas, August 14, 202470 kt wind · 5 events
- Flash Flood and Hail in Nebraska, August 14 to 15, 20241 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214731, 1214791, 1214792, 1214794, 1214911, 1214914, 1214913, 1214916, 1214915, 1214917, 1214919, 1214920.